Format

Send to

Choose Destination
Med J Aust. 2003 Jan 20;178(2):61-3.

Bupropion poisoning: a case series.

Author information

1
NSW Poisons Information Centre, The Children's Hospital at Westmead, Locked Bag 4001, Westmead, NSW 2145, Australia. Corrinebalit@aol.com

Abstract

OBJECTIVE:

To investigate the toxicity of bupropion hydrochloride in deliberate self-poisoning in adults and accidental ingestion by children.

DESIGN AND SETTING:

Prospective study of cases identified from calls to the New South Wales Poisons Information Centre (NSW PIC), with follow-up through hospital medical records.

PARTICIPANTS:

Patients with bupropion poisoning managed in hospital, about whom the NSW PIC was contacted for advice, from 1 November 2000 to 31 July 2001 (59 adults and 10 children).

MAIN OUTCOME MEASURES:

Clinical effects, adverse outcomes (including seizures and death) and treatment.

RESULTS:

45 of the 59 adults were followed up (76%), 19 of whom had taken bupropion alone. Major clinical effects of bupropion included sinus tachycardia (83%), hypertension (56%), seizures (37%), gastrointestinal symptoms (37%) and agitation (32%). Seizures were dose-dependent, with those having seizures ingesting a significantly higher median dose (P = 0.02). All seizures were brief and self-limiting. 29 patients received decontamination therapy. 10 patients required pharmacological sedation, 10 were admitted to intensive care and six were intubated. None died. Eight of 10 accidental ingestions by children were followed up (80%); one child had symptoms (vomiting and hallucinations).

CONCLUSIONS:

Bupropion overdose caused significant clinical effects in adults, but few in children.

PMID:
12526723
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center